Alert archive / New Jersey / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 6, 2003, 4:43 PM EDT for Bergen County, Essex County, Hudson County, New Jersey. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 6, 2003, 5:45 PM EDT
- In force
- 62 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 062046
FFWOKX
NJC003-013-017-062145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
443 PM EDT WED AUG 6 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
ESSEX COUNTY IN NORTHEAST NEW JERSEY
NORTHERN HUDSON COUNTY IN NORTHEAST NEW JERSEY
* UNTIL 545 PM EDT
* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING AROUND THE NEWARK AREA...MOVING NORTHEAST AT
20 MPH. RAINFALL RATES OF BETWEEN 1 AND 1 1/2 INCHES PER HOUR ARE
LIKELY WITH SOME OF THESE STORMS.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...KEARNY
AROUND 450 PM...HOBOKEN AND LYNDHURST AROUND 455 PM...UNION CITY AND
WEEHAWKEN AROUND 500 PM...RIDGEFIELD AROUND 510 PM...FORT LEE AROUND
515 PM AND ENGLEWOOD AROUND 520 PM
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.
LAT...LON 4090 7389 4069 7408 4066 7416 4071 7426
4071 7437 4091 7435 4091 7427 4087 7414
4099 7400
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:20 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 6, 4:20 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 420 PM EDT WED AUG 6 2003 .SHORT TERM (TONIGHT-FRI)...RUNNING A LITTLE LATE WITH ATTENTION DIVERTED TOWARD CONVECTION FIRING UP ALONG BOUNDARY EXTENDING FROM INTO LOWER HUDSON VALLEY AND NE NJ...AND ALONG SEA BREEZE IN MONMOUTH COUNTY NJ. ACTIVITY LESS WIDESPREAD THAN THAT OF YESTERDAY...BUT WILL HAVE TO WATCH FOR PULSE SEVERE (LARGE HAIL ALREADY REPORTED JUST TO OUR W...THANKS PHI) AS WELL AS LOCALLY HEAVY RAINS/TRAINING CELLS. THEN A QUIET OVERNIGHT PERIOD AND EARLY MORNING THU BEFORE MORE DIURNAL CONVECTION FIRES UP THU AFTERNOON. WILL MOVE UP LIKELY POP INTO LATE THU NIGHT AS LEFT EXIT REGION OF H3 JET AND H5 VORT ENTER OUR WESTERN ZONES PER ETA...THEN CONTINUE LIKELY POP THROUGHOUT ON FRI AS FRONTAL WAVE MOVES ACROSS (COULD END UP BEING MUCH LIKE YESTERDAY). && .LONG TERM (FRI NIGHT-WED)...NOT MUCH CHANGE FROM PREVIOUS FORECAST...WITH CHANCES OF AFTERNOON AND EVENING CONVECTION AND SLIGHTLY BELOW NORMAL TEMPS. MOISTURE CONVEYOR BELT BETWEEN UPPER TROUGH TO OUR W AND WESTERN ATLANTIC RIDGE SHOWS LITTLE SIGN OF BREAKING DOWN UNTIL THE MIDDLE OF NEXT WEEK PER MRF...NOT A HIGH CONFIDENCE FORECAST AS ECMWF HANGS TOUGH WITH UPPER TROUGH OVER GREAT LAKES. .MARINE...SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN WATERS FOR ROUGH SEAS...HOWEVER WE HAVE SEEN THE OBSERVED SEA HEIGHTS COME DOWN A BIT AND THESE SEAS ARE NOW MARGINAL. SEAS WILL LIKELY STAY IN ABOUT THE 4 TO 5 FT RANGE FOR THE NEXT COUPLE OF DAYS. WINDS WILL REMAIN LIGHT FOR THE TIME BEING. && .AVIATION...CIGS AND VSBYS OUTSIDE OF CONVECTION ARE VFR. SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE WEST OF NASSAU COUNTY ON LONG ISLAND AND FAIRFIELD COUNTY IN CONNECTICUT...WITH ISOLD ACTIVITY OR LESS EAST OF THOSE COUNTIES. MVFR CIGS AND VSBYS SHOULD ACCOMPANY THE CONVECTION. COVERAGE OF CONVECTION SHOULD DISSIPATE TOWARD DARK...AND TAPER OFF SHORTLY AFTER. OVERNIGHT...EXPECT MVFR VSBY AND IFR CIGS WITH AREAS OF BR. && .RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z/R RELATIONSHIP. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350. &&
Hazardous weather outlook, Aug 6, 4:00 AM EDT, 12 hours 43 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A PERSISTENT WEATHER PATTERN WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. BECAUSE THE AIR IS SO MOIST...HEAVY DOWNPOURS ARE POSSIBLE WHICH CAN RESULT IN LOCALIZED STREET FLOODING. IN ADDITION...RUNOFF FROM THESE STORMS WILL RESULT IN RISES ON AREA RIVERS AND STREAMS. THE COMBINATION OF OCEAN SWELLS AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. THE NATIONAL WEATHER SERVICE CONTINUES THE SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS FOR OBSERVED WAVE HEIGHTS AND SWELLS AROUND 6 FT. IN ADDITION...LIFE GUARDS AT OCEAN BEACHES HAVE REPORTED STRONG RIP CURRENTS ALONG THE SOUTH SHORE OF LONG ISLAND. .DAYS TWO THROUGH SEVEN... WIDESPREAD HEAVY DOWNPOURS MAY BE POSSIBLE ON FRIDAY...OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Aug 6, 3:20 PM EDT, 1 hour 23 minutes before
NJZ003-004-NYZ069-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 320 PM EDT WED AUG 6 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER TOTOWA...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL MOVE ACROSS EASTERN PASSAIC AND BERGEN COUNTIES AND INTO ROCKLAND COUNTY IN NEW YORK BY 4 PM. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...HALEDON...HAWTHORNE...PROSPECT PARK...PATERSON AROUND 325 PM... NORTH HALEDON AROUND 330 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND LOCALLY GUSTY WINDS ARE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
Special weather statement, Aug 6, 4:38 PM EDT, 5 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-070230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 438 PM EDT WED AUG 6 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING COULD PRODUCE LARGE HAIL AND STRONG WINDS...AS WELL AS HEAVY RAINS WHICH COULD CAUSE LOCALIZED STREET FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:23 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 37 min |
Nearby
Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.